Oklahoma, 2004

Flash Flood and Hail in Oklahoma, May 23, 2004

May 23, 2004 · NWS TSA · 5 events in 2 counties and zones

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 5:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 23, 5:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
643 PM CDT SUN MAY 23 2004

COLD FRONT CURRENTLY EXTENDING FROM NEAR MIAMI TO NEAR OILTON WHERE
IT THEN INTERSECTS WITH THE DRY LINE. SHOWERS ARE BEGINNING TO
DEVELOP ALONG COLD FRONT AS WELL AS NEAR THE FRONT/DRY LINE
INTERSECTION. UPDATING TO INCLUDE POPS ALONG THESE BOUNDARIES.
SUFFICIENT INSTABILITY WILL ALLOW ANY STORMS CAPABLE OF BREAKING
THROUGH THE CAP TO BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY
THREAT.

FORECAST ID = 03

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 23, 7:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT SUN MAY 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
800 PM CDT SUN MAY 23 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN
OKLAHOMA THIS EVENING.

A STALLED FRONTAL BOUNDARY EXTENDED FROM THE FAR NORTHEAST CORNER OF
OKLAHOMA TO NEAR OKLAHOMA CITY THIS EVENING. HIGH INSTABILITY AND
CONVERGENCE ALONG THIS BOUNDARY WILL ALLOW FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT ARE ABLE TO BREAK
THROUGH THE CAP WILL HAVE STRONG UPDRAFTS CAPABLE OF PRODUCING LARGE
HAIL.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FRONTAL BOUNDARY WILL SAG INTO THE AREA MONDAY NIGHT AND REMAIN IN
THE AREA THROUGH WEDNESDAY...BRINGING A SLIGHT CHANCE OF
THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The radar

The Norman radar (KTLX), 86 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Creek

When
May 23, 7:00 PM CST
Where
Creek County, 2 mi NW of Depew
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -96.533

Hail, Tulsa

When
May 23, 7:00 PM CST
Where
Tulsa County, Owasso
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.267, -95.850

Hail, Creek

When
May 23, 7:55 PM CST
Where
Creek County, 2 mi W of Bristow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.833, -96.417

Hail, Creek

When
May 23, 9:00 PM CST
Where
Creek County, 9 mi NW of Bristow
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -96.500

Flash Flood, Creek

When
May 23, 10:30 PM CST to 11:45 PM CST
Where
Creek County, Shamrock
Reported by
EMERGENCY MANAGER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused a few roads and streets near and around Shamrock to be flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398889, 5398890, 5398891, 5398892, 5398893.